Alert archive / Hawaii / High Surf Warnings in 2017

High Surf Warning 16, NWS Honolulu, HI

December 5, 2017Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Dec 5, 2017, 8:01 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Dec 5, 2017, 10:09 AM HST. It was in force for 50 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 5, 2017, 8:01 AM HST (18:01 UTC)
In effect from
Dec 5, 2017, 10:09 AM HST
Expired
Dec 7, 2017, 12:10 PM HST
In force
50 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 6.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2017-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2017-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
-113 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

861 
WHHW40 PHFO 051801 CCA
CFWHFO

COASTAL HAZARD MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
801 AM HST TUE DEC 5 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU 
AND KAUAI...AND FOR NORTH FACING SHORES OAHU MOLOKAI MAUI AND BIG
ISLAND...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU 
AND MOLOKAI...AND FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI 
MAUI AND THE BIG ISLAND...

.A LARGE NORTH NORTHWEST SWELL WILL BUILD TODAY AND PEAK TONIGHT 
AND WEDNESDAY WHICH WILL BOOST ALREADY DANGEROUS SURF ALONG 
EXPOSED NORTH AND WEST FACING SHORES. A SHORT PERIOD NORTH  
NORTHEAST SWELL WILL CONTINUE TO GENERATE ADVISORY LEVEL SURF 
ALONG EAST FACING SHORES.

HIZ001>003-007>009-012-013-017-019-020-025-060645-
/O.UPG.PHFO.SU.Y.0051.000000T0000Z-171206T0400Z/
/O.NEW.PHFO.SU.W.0016.171205T1801Z-171207T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
801 AM HST TUE DEC 5 2017

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING, WHICH IS IN EFFECT UNTIL 6 PM HST WEDNESDAY. THE HIGH
SURF ADVISORY IS NO LONGER IN EFFECT. 

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND
  KAUAI...NORTH FACING SHORES OF OAHU MOLOKAI MAUI AND BIG
  ISLAND...15 TO 20 FEET TODAY...RISING TO 20 TO 25 FEET TONIGHT
  AND 24 TO 30 FEET WEDNESDAY. ALONG WEST FACING SHORES OF
  MOLOKAI...10 TO 15 FEET ALONG WEST FACING SHORES TODAY...RISING
  TO 14 TO 18 FEET TONIGHT AND WEDNESDAY. ALONG EAST FACING OF
  SHORES OF KAUAI OAHU MOLOKAI MAUI AND BIG ISLAND...6 TO 8 FEET.

* TIMING...THROUGH WEDNESDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES, VERY STRONG BREAKING WAVES, AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL
  DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS 
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING 
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD 
BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS 
UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS.


&&

$$

HIZ006-060645-
/O.EXT.PHFO.SU.Y.0051.000000T0000Z-171207T0400Z/
WAIANAE COAST-
801 AM HST TUE DEC 5 2017

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* SURF...10 TO 15 FEET ALONG WEST FACING SHORES TODAY...RISING TO
  14 TO 18 FEET TONIGHT AND WEDNESDAY.

* TIMING...THROUGH WEDNESDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES, SHORE 
  BREAK, AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS
AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES.

&&

$$

FOSTER
6 follow-up statements
633 
WHHW40 PHFO 052012 CCB 
CFWHFO

COASTAL HAZARD MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
1012 AM HST TUE DEC 5 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU 
AND KAUAI...AND FOR NORTH FACING SHORES OAHU MOLOKAI MAUI AND BIG
ISLAND...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU 
AND MOLOKAI...AND FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI 
MAUI AND THE BIG ISLAND...

.A LARGE NORTH NORTHWEST SWELL WILL BUILD TODAY AND PEAK TONIGHT 
AND WEDNESDAY WHICH WILL BOOST ALREADY DANGEROUS SURF ALONG 
EXPOSED NORTH AND WEST FACING SHORES. A SHORT PERIOD NORTH  
NORTHEAST SWELL WILL CONTINUE TO GENERATE ADVISORY LEVEL SURF 
ALONG EAST FACING SHORES.

HIZ001>003-007>009-012-013-017-019-020-025-060645-
/O.UPG.PHFO.SU.Y.0051.000000T0000Z-171206T0400Z/
/O.COR.PHFO.SU.W.0016.171205T2009Z-171207T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
1012 AM HST TUE DEC 5 2017

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING, WHICH IS IN EFFECT UNTIL 6 PM HST WEDNESDAY. 

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND
  KAUAI...NORTH FACING SHORES OF OAHU MOLOKAI MAUI AND BIG
  ISLAND...15 TO 20 FEET TODAY...RISING TO 20 TO 25 FEET TONIGHT
  AND 24 TO 30 FEET WEDNESDAY. ALONG WEST FACING SHORES OF MOLOKAI
  WILL BE AT ADVISORY LEVELS OF 10 TO 15 FEET TODAY...THEN 14 TO 
  18 FEET TONIGHT AND WEDNESDAY. ALONG EAST FACING OF SHORES OF 
  KAUAI OAHU MOLOKAI MAUI AND BIG ISLAND WILL BE ADVISORY LEVELS 
  OF 6 TO 8 FEET.

* TIMING...THROUGH WEDNESDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES, VERY STRONG BREAKING WAVES, AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL
  DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS 
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING 
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD 
BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS 
UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS.


&&

$$

HIZ006-060645-
/O.EXT.PHFO.SU.Y.0051.000000T0000Z-171207T0400Z/
WAIANAE COAST-
1012 AM HST TUE DEC 5 2017

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* SURF...10 TO 15 FEET ALONG WEST FACING SHORES TODAY...RISING TO
  14 TO 18 FEET TONIGHT AND WEDNESDAY.

* TIMING...THROUGH WEDNESDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES, SHORE 
  BREAK, AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS
AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES.

&&

$$

FOSTER
016 
WHHW40 PHFO 060143
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
343 PM HST TUE DEC 5 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
AND KAUAI...AND FOR NORTH FACING SHORES OAHU MOLOKAI MAUI AND BIG
ISLAND...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU AND
MOLOKAI...AND FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI 
AND THE BIG ISLAND...

.A LARGE NORTH NORTHWEST SWELL WILL BUILD TONIGHT AND WEDNESDAY 
WHICH WILL BOOST ALREADY DANGEROUS SURF ALONG EXPOSED NORTH AND 
WEST FACING SHORES. A SHORT PERIOD NORTH NORTHEAST SWELL WILL 
CONTINUE TO GENERATE ADVISORY LEVEL SURF ALONG EAST FACING SHORES.

HIZ001>003-007>009-012-013-017-019-020-025-061445-
/O.CON.PHFO.SU.W.0016.000000T0000Z-171207T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
343 PM HST TUE DEC 5 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND
  KAUAI...NORTH FACING SHORES OF OAHU MOLOKAI MAUI AND BIG
  ISLAND...18 TO 24 FEET TONIGHT RISING TO 24 TO 30 FEET 
  WEDNESDAY MORNING. ALONG WEST FACING SHORES OF MOLOKAI WILL BE 
  AT ADVISORY LEVELS OF 10 TO 14 FEET TONIGHT...THEN 14 TO 18 FEET
  BY WEDNESDAY MORNING. ALONG EAST FACING OF SHORES OF KAUAI OAHU
  MOLOKAI MAUI AND BIG ISLAND WILL BE ADVISORY LEVELS OF 6 TO 8 
  FEET. 

* TIMING...THROUGH WEDNESDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES, VERY STRONG BREAKING WAVES, AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF,
SIGNIFICANT SHOREBREAK, AND DANGEROUS CURRENTS MAKE ENTERING THE
WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE
SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD BE AWARE OF AN
INCREASED NUMBER OF SURFERS AND BODY BOARDERS UTILIZING THE
HARBOR CHANNEL TO ACCESS SURFING AREAS.

&&

$$

HIZ006-061445-
/O.CON.PHFO.SU.Y.0051.000000T0000Z-171207T0400Z/
WAIANAE COAST-
343 PM HST TUE DEC 5 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
WEDNESDAY...

* SURF...10 TO 14 FEET TONIGHT BUILDING TO 14 TO 18 FEET BY
  MORNING ALONG WEST FACING SHORES.
 
* TIMING...THROUGH WEDNESDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES, SHORE 
  BREAK, AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS
AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES.

&&

$$

FOSTER
830 
WHHW40 PHFO 061344
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
344 AM HST WED DEC 6 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
AND KAUAI...AND FOR NORTH FACING SHORES OAHU MOLOKAI MAUI AND BIG
ISLAND... 
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU AND 
MOLOKAI...

.A LARGE NORTH NORTHWEST SWELL WILL PEAK TODAY...BOOSTING ALREADY
DANGEROUS SURF ALONG EXPOSED NORTH AND WEST FACING SHORES. IN
ADDITION, STRONG NORTHERLY WINDS COMBINED WITH THE LARGE SURF 
WILL RESULT IN ADDITIONAL BEACH EROSION AND POSSIBLY SOME OVERWASH
ONTO VULNERABLE COASTAL ROADWAYS ALONG NORTH FACING SHORES THIS 
MORNING.

HIZ001>003-007>009-012-013-017-019-020-025-070245-
/O.CON.PHFO.SU.W.0016.000000T0000Z-171207T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
344 AM HST WED DEC 6 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND
  KAUAI...NORTH FACING SHORES OF OAHU MOLOKAI MAUI AND BIG
  ISLAND...24 TO 30 FEET. WEST FACING SHORES OF MOLOKAI WILL BE 
  AT ADVISORY LEVELS OF 14 TO 18 FEET.

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES, VERY STRONG BREAKING WAVES, AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF,
SIGNIFICANT SHOREBREAK, AND DANGEROUS CURRENTS MAKE ENTERING THE
WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE
SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD BE AWARE OF AN
INCREASED NUMBER OF SURFERS AND BODY BOARDERS UTILIZING THE
HARBOR CHANNEL TO ACCESS SURFING AREAS.

&&

$$

HIZ006-070245-
/O.CON.PHFO.SU.Y.0051.000000T0000Z-171207T0400Z/
WAIANAE COAST-
344 AM HST WED DEC 6 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...14 TO 18 FEET ALONG WEST FACING SHORES. 

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES, SHORE 
  BREAK, AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS
AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES.

&&

$$
366 
WHHW40 PHFO 070130
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 PM HST WED DEC 6 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
AND KAUAI...AND FOR NORTH FACING SHORES OAHU MOLOKAI MAUI AND BIG
ISLAND... 
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU
AND MOLOKAI...

.A LARGE NORTH NORTHWEST SWELL HAS PEAKED BUT WILL REMAIN LARGE 
ENOUGH TO PRODUCE DANGEROUS SURF ALONG EXPOSED NORTH AND WEST 
FACING SHORES.

HIZ001>003-007>009-012-013-017-019-020-025-071430-
/O.EXT.PHFO.SU.W.0016.000000T0000Z-171208T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
330 PM HST WED DEC 6 2017

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST THURSDAY...

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND
  KAUAI...NORTH FACING SHORES OF OAHU MOLOKAI MAUI AND BIG
  ISLAND...20 TO 25 FEET. WEST FACING SHORES OF MOLOKAI WILL BE AT
  ADVISORY LEVELS OF 10 TO 15 FEET. 

* TIMING...THROUGH THURSDAY AFTERNOON.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES, VERY STRONG BREAKING WAVES, AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF,
SIGNIFICANT SHOREBREAK, AND DANGEROUS CURRENTS MAKE ENTERING THE
WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE
SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD BE AWARE OF AN
INCREASED NUMBER OF SURFERS AND BODY BOARDERS UTILIZING THE
HARBOR CHANNEL TO ACCESS SURFING AREAS.

&&

$$

HIZ006-071430-
/O.EXT.PHFO.SU.Y.0051.000000T0000Z-171208T0400Z/
WAIANAE COAST-
330 PM HST WED DEC 6 2017

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THURSDAY...

* SURF...10 TO 15 FEET ALONG WEST FACING SHORES.

* TIMING...THROUGH THURSDAY AFTERNOON.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES, SHORE 
  BREAK, AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS
AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES.

&&

$$
364 
WHHW40 PHFO 071324
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
324 AM HST THU DEC 7 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
AND KAUAI...AND FOR NORTH FACING SHORES OAHU MOLOKAI MAUI AND BIG
ISLAND... 
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU AND 
MOLOKAI...

.A LARGE NORTH NORTHWEST SWELL HAS PEAKED BUT WILL REMAIN LARGE
ENOUGH TO PRODUCE DANGEROUS SURF ALONG EXPOSED NORTH AND WEST
FACING SHORES.

HIZ001>003-007>009-012-013-017-019-020-025-080230-
/O.CON.PHFO.SU.W.0016.000000T0000Z-171208T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
324 AM HST THU DEC 7 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND 
  KAUAI...NORTH FACING SHORES OF OAHU MOLOKAI MAUI AND BIG 
  ISLAND...20 TO 25 FEET. WEST FACING SHORES OF MOLOKAI WILL BE 
  AT ADVISORY LEVELS OF 10 TO 15 FEET. 

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES, VERY STRONG BREAKING WAVES, AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF,
SIGNIFICANT SHOREBREAK, AND DANGEROUS CURRENTS MAKE ENTERING THE
WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE
SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD BE AWARE OF AN
INCREASED NUMBER OF SURFERS AND BODY BOARDERS UTILIZING THE
HARBOR CHANNEL TO ACCESS SURFING AREAS.

&&

$$

HIZ006-080230-
/O.CON.PHFO.SU.Y.0051.000000T0000Z-171208T0400Z/
WAIANAE COAST-
324 AM HST THU DEC 7 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...10 TO 15 FEET ALONG WEST FACING SHORES.

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES, SHORE 
  BREAK, AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS
AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES.

&&

$$

MORRISON
256 
WHHW40 PHFO 072210
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1210 PM HST THU DEC 7 2017

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU  
KAUAI AND MOLOKAI...AND NORTH FACING SHORES OF OAHU MAUI AND BIG 
ISLAND...

.THE CURRENT NORTH-NORTHWEST SWELL WILL CONTINUE TO DECLINE
THROUGH FRIDAY BUT REMAIN ABOVE ADVISORY LEVELS PRODUCING ELEVATED
SURF ALONG EXPOSED NORTH AND WEST FACING SHORES.

HIZ001>003-007>009-012-013-017-019-020-025-081115-
/O.CAN.PHFO.SU.W.0016.000000T0000Z-171208T0400Z/
/O.NEW.PHFO.SU.Y.0052.171207T2210Z-171209T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
1210 PM HST THU DEC 7 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST FRIDAY. 

* SURF...ALONG NORTH FACING SHORES OF NIIHAU...KAUAI...OAHU...
  MOLOKAI...MAUI AND THE BIG ISLAND...15 TO 18 FEET TODAY... 
  DECREASING TO 10 TO 15 FEET FRIDAY. ALONG WEST FACING SHORES OF 
  NIIHAU...KAUAI AND MOLOKAI...8 TO 12 FEET TODAY.

* TIMING...THROUGH FRIDAY AFTERNOON.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES, SHORE BREAK,
  AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT
  AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS... 

BEACHGOERS, SWIMMERS, AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY
OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD EXPECT
RECREATIONAL SURFERS UTILIZING HARBOR CHANNELS TO ACCESS SURFING 
AREAS.

&&

$$

HIZ006-072315-
/O.CAN.PHFO.SU.Y.0051.000000T0000Z-171208T0400Z/
WAIANAE COAST-
1210 PM HST THU DEC 7 2017

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY FOR WEST FACING SHORES OF OAHU.

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Dec 5, 5:44 AM HST, 2 hours 17 minutes earlier.

Area forecast discussion, Dec 5, 5:44 AM HST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
544 AM HST Tue Dec 5 2017

.UPDATE...
The morning package has been updated to include a high wind
warning for the Haleakala Summit and a wind advisory for the Big
Island Summits based on the latest observations and trends.

&&

.SYNOPSIS...
Gusty north-northeast winds and very dry air will overspread the
state today as a cold front continues eastward across Maui County
and the Big Island this morning. A few showers along and ahead of
this boundary will be possible early, mainly over the northern
slopes of the Big Island and Maui. Dry and stable conditions are
expected Wednesday through Thursday as high pressure builds over the
area. Winds will quickly trend down and become light beginning
Wednesday. Weak frontal boundaries will approach and move through
the islands on Friday and Saturday resulting in an modest increase
in showers. Dry and stable conditions will return by Sunday. Another
front will be possible early next week.

&&

.PREV DISCUSSION.../ISSUED /

A pattern shift over the northern Pacific will result in more of a
progressive scenario across the islands through the upcoming
weekend. Recently animated water vapor loop showed northwest flow
aloft over the state between an upper ridge to the west and an upper
trough to the northeast, which should hold through the week. This
upper pattern will feature a series of shortwave troughs diving
southeastward across the region, pushing cold fronts toward and
through the area.

For today, gusty north-northeast winds and very dry air will
overspread the state as the first cold front in a series continues
eastward across Maui County and the Big Island this morning. Model
guidance indicates 850 mb winds climbing into the 40 to 50 mph
range. Surface winds will reach the 25 to 30 mph range for exposed
areas, with potentially stronger winds developing due to terrain
accelerations that occur with northerly flow. A Wind Advisory is in
effect for the state (except for Haleakala Summit and Big Island
Summits) through 6 pm today. This may need to be extended into
this evening for portions of Maui County and the Big Island.

Dry and stable conditions are expected Wednesday through Thursday as
high pressure noses over the area behind the front. Precipitable
water (PW) values are forecast to plummet to around half of an inch
(dewpoints dropping into the mid 50s). Winds will rapidly drop off
beginning tonight, likely giving way to land and sea breeze
conditions from Wednesday into Friday. The dry air, however, will
likely preclude any afternoon shower potential each day through this
time.

A weak cold front will drift southward onto Kauai and Oahu Friday
before dissipating, with a stronger cold front quickly following
behind it on Saturday. The fronts may bring an increase in clouds
and showers going into the upcoming weekend. Guidance indicates the
second front will usher in another shot of very dry air and gusty
northerly flow following its passage Saturday and Saturday night.
Winds are expected to rapidly drop off Sunday morning with another
ridge filling in behind. Another front may approach the state from
the north around Monday night or Tuesday next week.

AVIATION...
A shallow cold front currently crossing the state has brought a
modest uptick in showers. However, limited moisture depth and
instability has impeded shower intensity. The greatest chance for
MVFR conditions in showers will be over mauka areas, and across
north and windward facing sections. Otherwise, VFR will hold sway.

The more noticeable change following the front has been an increase
in wind speeds as a new high moves in northwest of the state.
Forecast soundings have shown winds as high as 35 knots below a
stable/very low inversion by later this morning. With this setup,
an AIRMET for moderate low-level turbulence to the lee of the
islands has been issued. With the next issuance at 0600 HST, the
AIRMET will include a remark to indicate the possibility of
isolated areas of severe turbulence as well. This will likely be a
short-lived event, with low-level winds starting to ease by
tonight.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM HST this evening for Haleakala
Summit.

Wind Advisory through to 6 PM HST this evening for the rest of the
state.

High Surf Advisory until 6 PM HST this evening for north, west
and east facing shores of Niihau, Kauai, Oahu, Molokai, north and
east facing shores of Maui, and east facing shores of the Big
Island.

Gale Warning through 6 PM HST this evening for Maui County
Leeward Waters, Maalaea Bay and Alenuihaha Channel.

Small Craft Advisory until 6 PM HST Wednesday for all remaining
coastal waters.

&&

AVIATION...Kinel
MARINE...Stall
REST OF DISCUSSION...Gibbs

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 3:26 PM HSTWind AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao30 hr
Dec 4, 3:45 PM HSTGale WarningHFO30 hr
Dec 4, 3:45 PM HSTSmall Craft AdvisoryHFO3 days
Dec 5, 5:15 AM HSTHigh Wind WarningHFOKalawao11 hr

Nearby

High Surf Warnings in Hawaii, 2017Every high surf warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.